MAUDE Adverse Event Report: MEDTRONIC IRELAND VALIANT NAVION; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TR

MEDTRONIC IRELAND VALIANT NAVION; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TR
Model Number VNMF3737C229TU
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Intimal Dissection (1333); Anemia (1706); Occlusion (1984); Gastrointestinal Hemorrhage (4476)
Date of Event 11/28/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A valiant navion stent graft system was implanted in a patient for the endovascular treatment of a 68mm diameter thoracic aortic aneurysm.It was reported that ct showed that the thoracic aorta had a dissection distal to the end of the distal end of the stent graft and that the aorta and visceral vessels distally were all occluded.The patient has not and will not receive treatment.As per the physician, the cause of the event is undetermined.No additional clinical sequelae were reported and the patient is fine.
 
Additional Manufacturer Narrative
It was reported that the ct scan that was carried out was done to check the patients anatomy, it was reported that there was very little vessel tortuosity and calcium and the neck length was 20mm.It was reported no vessels were occluded or torturous.It was reported that the aorta had thrombosed too rapidly after the index procedure to treat the dissection.It was confirmed that the vessels were patent post implant, and that there was only one device implanted and ballooning was not carried out as part of the procedure.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Film evaluation summary: the exact cause of the reported occlusion dissection could not be determined from the films provided.Review of pre-implant ct¿s revealed that the patient had a 57mm max diameter taa located beginning ~2 ¿ 3cm caudal to the lsa across the angulated arch, and extended ~13cm in length into the distal descending thoracic.The thoracic flow lumen diameter just distal to the lsa measured ~33mm and the proximal seal zone was extensively calcified.Distal to the taa, the descending thoracic was essentially straight as the flow lumen tapered down from 34 ¿ 29mm.The patient¿s abdominal aorta, iliacs, and femoral arteries were also extensively calcified bilaterally.Ct¿s returned from 2-weeks post-implant revealed that a single valiant navion stent graft had been implanted in the patient.The device was positioned just distal to the lsa with ~2cm of proximal seal length.In the axial plane, the diameter across the proximal bare spring measured ~28mm, and across the 1st covered stent was 25mm in diameter.Between the 1st and 2nd covered stent at the start of the taa, the device was acutely angulated ~70deg and the device expanded to 37mm within the taa.Distal to the covered taa, the stent graft od narrowed from 35 ¿ 27mm down to the distal stent graft margin.Other than the noted acute proximal angulation, no stent graft kinks or areas of severe compression was observed, and no other stent graft issues were observed.Vessel occlusion distal to the stent graft was not confirmed.However, the strength of the contrast seen within the distal segment of the stent graft was noticeably reduced as compared to the contrast strength within the proximal stent graft segment.It is unclear from the films returned if this reduction in flow was due to thrombosis or a dissection.This thrombosis/dissection extended distal to the stent graft and within the abdominal aorta and iliac arteries; however, the visceral vessels all appeared patent.It is possible that the stent graft narrowing and angulation at the proximal seal may have been a contributor.This may also have been caused by a patient condition: poor distal runoff, an unknown coagulopathy that is now presenting, or a previous history of pad.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Outcome attributed to adverse event: disability.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information: it was confirmed the patient had no underlying kidney disease nor poor distal run off which could have lead to the reduced level of contrast bolus/ flow observed distal to the device and thus suspected dissection at the distal end of the stent graft.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information received: it was reported that the patient presented emergently to the hospital after the implant.There was a drop in blood cell count which led to anemic shock and the patient expired.Patient status deceased as of (b)(6) 2018 (as per diq).If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information received: it was confirmed the date of death was (b)(6) 2018.Per the physician the cause of death was suspected to be a gi bleed and not graft related however it was noted that as a scan was not performed that could have confirmed if there had been a rupture or endoleak.If information is provided in the future, a supplemental report will be issued.

Brand Name
VALIANT NAVION
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TR
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
Manufacturer (Section G)
MEDTRONIC IRELAND
parkmore business park west
galway
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
091708096
MDR Report Key8129469
Report Number2953200-2018-01653
Device Sequence Number268017
Product Code MIH
UDI-Device Identifier00763000100698
UDI-Public00763000100698
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
P100040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 02/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/29/2020
Device Model NumberVNMF3737C229TU
Device Catalogue NumberVNMF3737C229TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2018
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/28/2018
Supplement Date Received by Manufacturer12/18/2018
01/09/2019
01/30/2019
03/13/2019
10/27/2021
02/08/2022
Initial Report FDA Received Date12/04/2018
Supplement Report FDA Received Date01/08/2019
01/21/2019
02/19/2019
03/13/2019
11/24/2021
02/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/30/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Other; Death;
Patient Age71 YR
Patient SexMale